Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dr. Rath Health Foundation
May 21, 2005

The South African HIV/AIDS treatment advocacy group Treatment Action Campaign is suing the Rath Foundation and its head, Matthias Rath. In its ads, the Rath Foundation suggests that TAC has misled people to believe that "exorbitantly expensive and highly toxic drugs like AZT and nevirapine" can successfully treat HIV infection.

Rath has been accused of being a denialist, but his website nowhere denies that HIV causes AIDS. He argues that HAART is toxic and that patients should use natural treatments to try to stay off drugs.

He may or may not be right but he should not be called a denialist.

Response from Dr. Conway

The decision to start on HAART or not is a difficult one to make, and needs to be done calmly and rationally on an individual basis.

The potential benefits of treatment need to be weighed against the possibility of short and long-term side effects. We must also discuss the need for adherence to increase the likelihood of virologic suppression and avoid drug resistance.

In my experience, the decision is difficult enough to make for a person living with HIV without using value-laden words like "exorbitantly expensive" and "highly toxic". In my opinion, the basic concepts that seem to form the core of the message of the Rath Foundation are potentially sound, but I would submit that they could be made without inflaming the debate. In the AIDS movement, it is important for all of us to pull in the same direction and put the person living with AIDS first, rather than arguing among ourselves.



Previous
hysterectomy & HIV
Next
Bitten Police Officer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement